Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 14, NWS Wilmington, NC

April 22, 1997Darlington County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 22, 1997, 5:50 PM EDT for Darlington County, Marlboro County, South Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 5:50 PM EDT (21:50 UTC)
Expired
Apr 22, 1997, 6:45 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Darlington County, SC, Marlboro County, SC

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 5:52 PM EDTHail 0.75Darlington, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS1 KILM 222152 RRA
SVRILM
SCC031-017-222245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
550 PM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...DARLINGTON COUNTY...MARLBORO COUNTY
 
AT 546 PM WILMINGTON DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
NORTHWEST DARLINGTON COUNTY NEAR HARTSVILLE. THIS STORM WAS MOVING EAST
AROUND 35 MILES AN HOUR. THIS STORM MAY PRODUCE GOLF BALL SIZE HAIL AND
STRONG DAMAGING WINDS.
 
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:11 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 22, 3:11 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION - RETRANSMIT FOR CHANGE IN GALES
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT TUE APR 22 1997

RDU: TEMPS NOT LIKELY TO DROP BELOW LOW 60S ACROSS CWA TONIGHT AND
UPPER 50S OTR BANKS. CONT CLDY SKIES THRU NIGHT. AFT AM THUNDER
ALONG CST WL SEE SOME BREAKS IN OVC BEFORE AFTERNOON THUNDER BEGINS
ON CSTL PLAIN. PC THU WITH UPPER 60S.

CWF...STRONG GALE PROGGED FOR NORTHERN WATERS BORDER LINE SOUTHERN
WATERS. ATTM WL RAISE TO GALES ALL CSTL WATERS UNLESS YOU (RDU/ILM)
FEEL STRONGLY OTHERWISE. CONT SCA LEVEL WINDS THU NIGHT.

DISC...SAW THE SWODY2...PUTS SE NC IN MOD AREA AS WE HAVE BEEN
XPCTING. ALOT GOING ON WITH WED FCST. MDLS BRING THRU TWO IMPULSES
FIRST EARLY WED AM AND THE SECOND WED AFT. CURRENT THINKING
IS...EARLY MORNING THUNDER/POSS TOR ALONG THE BEACHES (HARD TO GET).
GREAT HELICITY PEGGED RIGHT AT 12Z THEN FALLS OFF. THEN A BREAK IN
THE ACTION UNTIL WED AFT. SECOND IMPULSE WILL AFFECT THE COASTAL
PLAIN EXPECTING THE BEST SHOT LATER AFTERNOON EARLY EVENING. LEANING
TOWARDS SVR INSTEAD OF TOR IN THE AFTERNOON.

.MHX...GALE WARNING COASTAL WATERS N OF CAPE LOOKOUT.

JCI

In the hours before

Special weather statement, Apr 22, 3:33 PM EDT, 2 hours 17 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT TUE APR 22 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

.........................SOUTH CAROLINA...........................
DARLINGTON    HORRY        MARLBORO      ADJACENT COASTAL WATERS
DILLON        GEORGETOWN   WILLIAMSBURG
FLORENCE      MARION

.........................NORTH CAROLINA...........................
BLADEN        NEW HANOVER  ADJACENT COASTAL WATERS
BRUNSWICK     ROBESON
COLUMBUS      PENDER
..................................................................

SYNOPSIS... A WEAK FRONT WILL SLIDE SOUTH ACROSS THE REGION EARLY
THIS EVENING AND THEN HEAD BACK TO THE NORTH AS A WARM FRONT
TONIGHT. TWO UPPER LEVEL DISTURBANCES WILL REACT WITH THIS FRONT TO
TRIGGER SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY.

THE FIRST ROUND OF SEVERE THUNDERSTORMS WILL MOVE INTO THE PEE DEE
REGION AFTER MIDNIGHT AND CONTINUE TOWARD THE COAST THROUGH
DAYBREAK. THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING
DAMAGING WINDS... LARGE HAIL AND POSSIBLY TORNADOES.

THE SECOND ROUND OF SEVERE WEATHER WILL OCCUR DURING WEDNESDAY
AFTERNOON AS ANOTHER STRONGER UPPER LEVEL DISTURBANCE MOVES ACROSS
THE REGION.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND
REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
LAW ENFORCEMENT AGENCY.

SQI
Special weather statement, Apr 22, 3:34 PM EDT, 2 hours 16 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT TUE APR 22 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

.........................SOUTH CAROLINA...........................
DARLINGTON    HORRY        MARLBORO      ADJACENT COASTAL WATERS
DILLON        GEORGETOWN   WILLIAMSBURG
FLORENCE      MARION

.........................NORTH CAROLINA...........................
BLADEN        NEW HANOVER  ADJACENT COASTAL WATERS
BRUNSWICK     ROBESON
COLUMBUS      PENDER
..................................................................

SYNOPSIS... A WEAK FRONT WILL SLIDE SOUTH ACROSS THE REGION EARLY
THIS EVENING AND THEN HEAD BACK TO THE NORTH AS A WARM FRONT
TONIGHT. TWO UPPER LEVEL DISTURBANCES WILL REACT WITH THIS FRONT TO
TRIGGER SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY.

THE FIRST ROUND OF SEVERE THUNDERSTORMS WILL MOVE INTO THE PEE DEE
REGION AFTER MIDNIGHT AND CONTINUE TOWARD THE COAST THROUGH
DAYBREAK. THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING
DAMAGING WINDS... LARGE HAIL AND POSSIBLY TORNADOES.

THE SECOND ROUND OF SEVERE WEATHER WILL OCCUR DURING WEDNESDAY
AFTERNOON AS ANOTHER STRONGER UPPER LEVEL DISTURBANCE MOVES ACROSS
THE REGION.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY BSEVERE WEATHER OCCURRENCES AND
REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
LAW ENFORCEMENT AGENCY.

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:17 PM EDTSevere Thunderstorm WarningILMFlorence58 min
Apr 22, 6:36 PM EDTSevere Thunderstorm WarningILMHorry, Marion69 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.